Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Need help understanding liver enzyme levels
Nov 24, 2002

Dr. Holodniy:

Started meds 12 weeks ago. Baseline numbers as follows: CD4 - 334, CD4 percent - 20.9, Viral Load - 605,000. Was put on once a day regimen of Sustiva, Epivir, Videx EC. Take meds properly and have not missed any doses. Tested negative to all of the hepatitis types. Have maybe two glasses of alcohol a week.

After 12 weeks VL is 105, CD4 is 486 with a percent of 28.3. CD4/CD8 ratio is 0.50. However, the problem has been the increase in liver enzymes. They have gone from normal range (less than 40) to over 130.

A few other facts before I ask my questions: I am male, 40 years old, positive for two and a half years. I use to exercise a lot but haven't in about two years.

My questions are 1) which of the meds could be causing the increase or is it basically any and all? 2) Will a diet richer in protein help to lower the level? 3)Does cardiovascular exercise help lower the levels? 4)Will taking a B-Complex multi vitamin help lower the levels? 5) How long can I sustain the high levels before damaging the liver permanently?

Any advice you can give me to help with this is very much appreciated as I would like to continue the great response I have had with the medication. Thank you.

Response from Dr. Holodniy

It could be any or all the meds. Sometimes after first starting a regimen, you liver gets turned on because these meds can be toxic to the liver. Then your liver settles down as it adjusts to having the meds on board. I don't think a high protein diet or exercise will affect this much. B vitamins are OK, but stay away from high doses of fat soluble vitamins like vitamin A. You don't indicate whether you are on any other meds or herbals, etc, which could have an interaction with HIV meds to be causing this bump in levels. I would just have them repeated at your next visit.



Previous
big CD4s drop and cold?
Next
ARE THE RESULTS OK?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement